Researchers from the University of Cambridge, England, have found that high doses of ketamine temporarily switch off the brain. They speculate that this may be the cause of out-of-body experience known as the 'K-hole.'
The researchers initially wanted to understand how therapeutic drugs affect the brains of people with Huntington's disease. To do so, they used electroencephalography (EEG) to measure changes in sheep's brain waves after being given ketamine, an anesthetic and pain relief drug.
For the experiment, the researchers selected 12 sheep for study. Six were given a high dose of ketamine, while six were given a low dose. Although both groups had the same initial response, within two minutes, the brain activity in five of the six sheep on higher doses completely stopped, including one for several minutes.
"This wasn't just reduced brain activity. After the high dose of ketamine, the brains of these sheep completely stopped. We've never seen that before," says Professor Jenny Morton, leader of the research. "A few minutes later, their brains were functioning normally again – it was as though they had just been switched off and on."
The researchers suspect that the pause in brain activity may be responsible for what people who consume high doses of the drug call the 'K-hole,' an out-of-body state similar to a near-death experience.
"Our purpose wasn't really to look at the effects of ketamine, but to use it as a tool to probe the brain activity in sheep with and without the Huntington's disease gene," says Morton.
"But our surprising findings could help explain how ketamine works. If it disrupts the networks between different regions of the brain, this could make it a useful tool to study how brain networks function - both in the healthy brain and in neurological diseases like Huntington's disease and schizophrenia."